In October 2016, I wrote an open letter detailing my withdrawal and the dangers of benzodiazepine withdrawal syndrome.

Many have asked how I am doing since that time.  I’m going to be completely open and honest in this update. Things have been extremely rough.  I have tapered down to 6 mg of Valium (from 8.5 mg) since October 2016.  I was delayed in my taper by a second cancer-related surgery, but I am also extremely sensitive to cuts in my Valium dose and need to remain semi-functional for my young daughter.  My taper progress is slow and painful. I suffer a multitude of physical and mental symptoms on a daily basis.  Many days I wish for death because I have become so ill.  As I’ve gotten lower, the taper has gotten harder.

I have developed new and worsening symptoms.  I often awake early in the morning with my heart pounding and quivering all over with pure chemical terror.  Sometimes it’s so bad I scream and plead for God to help me, but there is only silence.  Some days I am too weak to do much besides lie in bed.  I have had urges that scare me.  On one of my lowest days, I took a pair of scissors to my hair and chopped it off because of an uncontrollable urge to do so.  I have yet to go to the hairdresser to get it fixed.

I cycle between being nauseous with little appetite and needing to eat frequently due to panic-inducing hypoglycemic episodes.  I am gaining weight and none of my clothes fit, but I’m too tired to buy new ones.  My cognitive function is poor.  Trying to read a menu at a restaurant, find a lost object, or prepare breakfast for my daughter is enough to send me into a meltdown.  I had none of these symptoms prior to starting and then tapering a benzodiazepine.

While I am going through this battle, my family is being torn apart.  My young daughter has lost her mother, and my husband has grown weary of caring for me.  I am watching life slowly pass me by, and there’s nothing I can do about it.  I cannot begin to describe the agony of watching my beautiful daughter grow up while I can only participate in her life in a very limited fashion.

This is honestly the most horrifying process that I can imagine anyone having to endure.  I have seen many on the benzo support forums saying they wished their doctor were put on these pills in order to experience the agony of withdrawal, in the hopes they may believe their patients and take action.  This is an understandable emotion, but I would never wish this on anyone.  Just to be perfectly clear, I never prescribed benzodiazepines in my practice, so I have never inflicted this nightmare on anyone.  However, since experiencing this medical disaster, I have decided to take up the cause of benzo awareness and advocacy.  I have become a director at Benzodiazepine Information Coalition, where we are working to increase awareness of the dangers of the drug.  We have several projects we are working on.  Currently, I am working on a project to help the benzo-injured file FDA Medwatch reports so that we can re-petition the FDA for changes in benzodiazepine literature and recommended physician prescribing and cessation practices.  Every benzo injured person needs to file this report, as we need a database of information in order to begin to fix the problem.  For details, please see https://www.benzoinfo.com/fda

I may be very sick, but I’m not going to let this problem go without notice. Please stand up and fight with me.

 

 

Christy Huff, MD, FACC is a board-certified cardiologist who resides in Fort Worth, Texas.  She attended medical school at the University of Texas Southwestern Medical School in Dallas where she graduated Alpha Omega Alpha in 2001.  She completed an internal medicine residency at Washington University in St. Louis in 2004.  Her cardiology training was completed at U.T. Southwestern in 2008, with a focus in advanced cardiovascular imaging and noninvasive cardiology.  She was in private practice as a cardiologist in Fort Worth from 2008-2011.  Following the birth of her child, she made the decision to become a stay at home mom.

Dr. Huff is currently experiencing benzodiazepine withdrawal firsthand after she was prescribed Xanax for insomnia related to a major health crisis in 2015.  After developing concerning symptoms and receiving no answers from her primary care doctor and a prominent neurologist, she began to research benzodiazepines and discovered her symptoms were consistent with benzodiazepine withdrawal syndrome.  With the help of a local psychiatrist, she is slowly tapering off benzodiazepines using Valium.  Christy’s personal experience has led her to realize the dangers of these drugs and the severity of the benzodiazepine withdrawal syndrome, neither of which were emphasized during her medical training.  She is an advocate of better education of physicans regarding the dangers of benzodiazepines and how to safely taper patients off these drugs, and stronger regulation of the prescribing of benzodiazopines.

%d bloggers like this: